Alert archive / California / Wind Advisories in 2023
Wind Advisory 28, NWS Las Vegas, NV
NWS Las Vegas, NV issued this wind advisory at Apr 11, 2023, 1:14 PM PDT for Inyo County, San Bernardino County, California. It took effect at Apr 12, 2023, 2:00 PM PDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Apr 11, 2023, 1:14 PM PDT (20:14 UTC)
- In effect from
- Apr 12, 2023, 2:00 PM PDT
- Expired
- Apr 13, 2023, 5:00 AM PDT
- In force
- 15 hr
- Issued by
- NWS Las Vegas, NV
Counties Inyo County, CA, San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 95 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3925 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
276 WWUS75 KVEF 112014 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 114 PM PDT Tue Apr 11 2023 CAZ523-121000- /O.NEW.KVEF.WI.Y.0028.230412T2100Z-230413T1200Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 114 PM PDT Tue Apr 11 2023 ...WIND ADVISORY IN EFFECT FROM 2 PM WEDNESDAY TO 5 AM PDT THURSDAY... * WHAT...Southwest or west winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Western Mojave Desert. * WHEN...From 2 PM Wednesday to 5 AM PDT Thursday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Gusty winds could blow around unsecured objects. * ADDITIONAL DETAILS...Highways impacted include I-15, US 395 and Highway 58. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
3 follow-up statements
645 WWUS75 KVEF 120809 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 109 AM PDT Wed Apr 12 2023 CAZ522-130000- /O.EXA.KVEF.WI.Y.0028.230412T2100Z-230413T1200Z/ Death Valley National Park- Including Furnace Creek, Stovepipe Wells, and Shoshone 109 AM PDT Wed Apr 12 2023 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM PDT THURSDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Southern portions of Inyo County including Death Valley National Park. * WHEN...From 2 PM this afternoon to 5 AM PDT Thursday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Gusty winds may result in blowing dust and loose objects being blown around. * ADDITIONAL DETAILS...Roadways impacted include US 395 and Highway 190. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ523-130000- /O.CON.KVEF.WI.Y.0028.230412T2100Z-230413T1200Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 109 AM PDT Wed Apr 12 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM PDT THURSDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Western Mojave Desert. * WHEN...From 2 PM this afternoon to 5 AM PDT Thursday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Gusty winds may result in blowing dust and loose objects being blown around. * ADDITIONAL DETAILS...Highways impacted include I-15, US 395 and Highway 58. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
307 WWUS75 KVEF 122311 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 411 PM PDT Wed Apr 12 2023 CAZ522-523-131200- /O.CON.KVEF.WI.Y.0028.000000T0000Z-230413T1200Z/ Death Valley National Park-Western Mojave Desert- Including Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, and Fort Irwin 411 PM PDT Wed Apr 12 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT THURSDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Southern portions of Inyo County including Death Valley National Park and Western Mojave Desert. * WHEN...Until 5 AM PDT Thursday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Gusty winds may result in blowing dust and loose objects being blown around. * ADDITIONAL DETAILS...Roadways impacted include US 395, I-15, Highway 190 and Highway 58. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
029 WWUS75 KVEF 131158 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 458 AM PDT Thu Apr 13 2023 CAZ522-523-131300- /O.EXP.KVEF.WI.Y.0028.000000T0000Z-230413T1200Z/ Death Valley National Park-Western Mojave Desert- Including Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, and Fort Irwin 458 AM PDT Thu Apr 13 2023 ...WIND ADVISORY WILL EXPIRE AT 5 AM PDT EARLY THIS MORNING... Occasional gusts to 40 mph cannot be ruled out this morning, but overall, winds across the advised area have subsided overnight. The Wind Advisory will be allowed to expire on time at 5 AM PDT. $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Apr 11, 2:54 AM PDT, 10 hours 20 minutes earlier.
Area forecast discussion, Apr 11, 2:54 AM PDT, 10 hours 20 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
254 AM PDT Tue Apr 11 2023
.SYNOPSIS...A ridge of high pressure will allow the region to warm
well above seasonal averages again today. A trough moving into the
Pacific Northwest will break down this ridge midweek, which will
bring temperatures down to near-normal and will bring gusty
southwest winds to the Desert Southwest. Ridging will return late-
week, which will allow temperatures to slowly warm back to above-
average through the weekend.
&&
.SHORT TERM...Today and Wednesday.
Warm temperatures continue for another day under a ridge of high
pressure over the Desert Southwest. On Monday, Las Vegas experienced
the first 90+ degree day of 2023 and Death Valley experienced the
first 100+ degree day of 2023. Neither of these are records for the
date, with Las Vegas 1 degree shy of an April 10th record and Death
Valley 9 degrees shy of an April 10th record. Temperatures will
increase further today, with a couple of April 11th high temperature
records in jeopardy across the region. A few locations on Monday
experienced warmer temperatures than the forecast. Coupled with
warmth associated with atmospheric mixing from the breezy southwest
winds expected this afternoon, it's possible that temperatures at
our climate sites overachieve again today. You can find records for
the date as well as the forecast high today below in the CLIMATE
section for all of our climate sites. Added a column for percent
chance of reaching the record for the date according to the NBM.
The ridge overhead will start to break down as an upper-level trough
digs south across the western CONUS. As the surface pressure
gradient increases, gusty southwest winds will increase across our
forecast area. Gusts will pick up this afternoon, ranging from 20 to
30 mph, favoring the higher terrain. As the trough digs deeper on
Wednesday, gustier winds will set up in the afternoon, with gust
speeds generally between 25 and 35 mph, though gusts above 40 mph
cannot be ruled out in isolation or over mountainous terrain. Will
continue to assess wind speeds as we enter the high-resolution
domain to determine if a wind-related headline will be necessary,
but opted to hold off for now. Considered fire weather concerns on
Wednesday, as afternoon relative humidity values will drop below 15
percent in areas experiencing gusty winds, but due to the amount of
precipitation the region has received this winter, fuels are not yet
ready to burn, so did not issue any fire-related headlines.
Temperatures will remain elevated but will drop between 5 and 7
degrees across the region.
.LONG TERM...Thursday through next Tuesday.
The trough axis and cold front associated with the aforementioned
digging trough will push through southern Nevada on Thursday. In
general, this is a dry system, though light showers across the
southern Great Basin as well as a stray rumble of thunder cannot be
ruled out. With thunderstorms that develop, higher rainfall amounts
can be expected, but can otherwise expect less than a tenth of an
inch of rain where rain falls. Snow levels will fall to 5000 feet
across the Lincoln County panhandle where up to a half inch of
snowfall is likely. Otherwise, breezy southwest winds continue until
the cold front passes through - at which time, breezy northwest
winds will set up, primarily across the southwestern Great Basin and
western Mojave Desert between 20 and 30 mph in the afternoon.
Temperatures on Thursday will drop further, resulting in much of the
area at or slightly below seasonal averages both Thursday and Friday.
After the trough pushes eastward out of our area, ridging will set
up once again that will allow temperatures to increase through the
weekend, with temperatures Monday afternoon around 10 degrees above
seasonal averages.
The extended forecast indicates troughing will return to the western
CONUS, which will drop temperatures once again. All this to say, the
warmer temperatures we are experiencing will work to melt some of
the existing snowpack in Inyo and Lincoln counties where increased
flow in otherwise dry washes can be expected. See the HYDROLOGY
section below for more information.
&&
.HYDROLOGY...Snowmelt in the southern Sierra Nevada of Inyo County
will start to accelerate with the onset of warmer temperatures.
Creeks, streams, and rivers will begin experiencing higher flows
that will likely continue for several weeks.
As creeks swell, some campgrounds will be at risk of flooding. Roads
used to access campgrounds and hiking trailheads will also be at
risk of flooding. Remember, never drive through flooded roadways or
around barricades. Pastureland or farmland adjacent to creeks,
streams, and rivers could experience areas of flooding and a
prolonged period of standing water.
For further information on Inyo National Forest Campgrounds go to:
fs.usda.gov/Internet/FSE_DOCUMENTS/fseprd486882.pdf.
Due to their swift currents and very cold water temperatures, creeks
and streams pose life-threatening dangers. Extra caution should be
exercised as exhaustion or unconsciousness from hypothermia could
set in quickly. Always wear a properly fitted life jacket for all
water activities.
&&
.CLIMATE...Numerous climate locations are within 5 degrees of daily
temperature records for April 11th.
The table below shows the record high temperature, the year the
record was last set, and the forecast temperature for all of our
climate sites.
MAX HIGH TUESDAY, APR 11 NBM PERCENTAGE
Record(Yr)/Fcst Chance Record Tie
Las Vegas 92(2014)/93 60
Bishop 86(2018)/78 0
Needles 102(1936)/98 10
Barstow-Daggett 93(2014)/90 20
Kingman 96(1936)/87 0
Desert Rock 87(2014)/84 20
Death Valley 108(1989)/100 0
&&
.AVIATION...For Harry Reid...Light mostly diurnal winds to persist
through late morning. Thereafter, a noted uptick in winds is on tap
with southwest winds 10-15 kt, gusting 20-25 kt from late morning
through early evening. Winds to remain southwesterly into tonight,
becoming less gusty. Skies to remain mostly clear with some
scattered high clouds moving in this evening.
For the rest of southern Nevada, northwest Arizona and southeast
California...Light winds to continue through mid to late morning.
Thereafter, increasing south to southwest winds are expected this
afternoon through early evening. Skies to remain mostly clear this
morning, with increasing high clouds spreading west to east this
afternoon into tonight.
&&
.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&
DISCUSSION...Varian
HYDROLOGY...Pierce
AVIATION...Austin
For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and TwitterNearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.